Published online Feb 6, 2010. doi: 10.4292/wjgpt.v1.i1.40
Revised: January 20, 2010
Accepted: January 27, 2010
Published online: February 6, 2010
Warfarin is the most common oral anticoagulant prescribed around the world. Adverse drug interactions with warfarin are a huge problem especially in the elderly and in patients who take multiple medications. Most adverse drug interactions involve concomitantly prescribed oral or intravenous medications. Occasionally, topical or mucosally absorbed drugs can interact, leading to fluctuations in warfarin levels with adverse consequences. In this case report, we describe a case of intestinal intramural hematoma, a rare but known consequence of a supra therapeutic international normalized ratio (INR). The supra therapeutic INR was a consequence of mucosally absorbed miconazole, prescribed for vaginal candidiasis. We wish to highlight this rare and potentially fatal drug interaction, along with the need for frequent INR monitoring when new drugs are added or removed in patients taking warfarin.